Eric S. Daar, MD; Jiexin Bai, MD; Mary Ann Hausner, MS; Martin Majchrowicz, MPH; Mojgan Tamaddon, BA; Janis V. Giorgi, PhD
Daar E., Bai J., Hausner M., Majchrowicz M., Tamaddon M., Giorgi J.; Acute HIV Syndrome after Discontinuation of Antiretroviral Therapy in a Patient Treated before Seroconversion. Ann Intern Med. 1998;128:827-829. doi: 10.7326/0003-4819-128-10-199805150-00005
Download citation file:
Published: Ann Intern Med. 1998;128(10):827-829.
Primary HIV infection is associated with high levels of viral replication and the development of HIV-specific immune responses [1-5]. Treating patients during primary HIV infection is recommended , but little is known about the effects of such therapy [7-9]. We report the results of virologic and immunologic studies in a patient who began receiving antiretroviral therapy during primary HIV infection and chose to discontinue therapy after 6 months.
A 38-year-old homosexual man presented on day 5 of an acute retroviral syndrome characterized by fever, pharyngitis, myalgia, headache, lymphadenopathy, and rash. The patient's leukocyte count was 2.6 × 109/L, his platelet count was 85.0 × 109/L, and his plasma HIV RNA level was 1 800 000 copies/mL. No HIV antibodies were detectable. Primary HIV infection was diagnosed. Infection was probably a result of a receptive orogenital sexual encounter that took place 13 days before presentation, when the patient had a hard-palate ulcer. Two days after presentation, HIV antibodies remained undetectable; the plasma HIV RNA level was 5 600 000 copies/mL; and therapy with standard doses of zidovudine, lamivudine, and ritonavir was started.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Infectious Disease, HIV.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only